6 doctors weighed in:

Do antibiotics cause diarrhea?

6 doctors weighed in
Dr. Gary Gottlieb
Internal Medicine
3 doctors agree

In brief: Yes

Most antibiotics can cause diarrhea while they are being taken.
Some antibiotics can cause an overgrowth of clostridium difficile (also known as "c-diff"), and this causes serious diarrhea, especially in the elderly. This diarrhea can occur as much as 6 weeks after stopping the antibiotic. Patients should notify their physician is they have diarrhea while taking or after taking antibiotics.

In brief: Yes

Most antibiotics can cause diarrhea while they are being taken.
Some antibiotics can cause an overgrowth of clostridium difficile (also known as "c-diff"), and this causes serious diarrhea, especially in the elderly. This diarrhea can occur as much as 6 weeks after stopping the antibiotic. Patients should notify their physician is they have diarrhea while taking or after taking antibiotics.
Dr. Gary Gottlieb
Dr. Gary Gottlieb
Thank
Dr. Martin Fried
General Practice
1 doctor agrees

In brief: Yes

Antibiotics kill the good gut flora and can cause diarrhea.
It is a good idea when on antibiotics to take probiotics to replace the gut flora that is killed. One containing a combination of lactobacilli and bifidobacter would be a good start. Also eat foods that help your body make their own gut flora, foods such as bananas which are high in fructooligosaccharides.

In brief: Yes

Antibiotics kill the good gut flora and can cause diarrhea.
It is a good idea when on antibiotics to take probiotics to replace the gut flora that is killed. One containing a combination of lactobacilli and bifidobacter would be a good start. Also eat foods that help your body make their own gut flora, foods such as bananas which are high in fructooligosaccharides.
Dr. Martin Fried
Dr. Martin Fried
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified, Internal Medicine
20 years in practice
163K people helped
Continue
108,000 doctors available
Read more answers from doctors